Alert archive / Montana / Tornado Warnings in 2008

Tornado Warning 2, NWS Glasgow, MT

June 16, 2008Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 16, 2008, 7:27 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 7:27 PM MDT (01:27 UTC)
Expired
Jun 16, 2008, 8:07 PM MDT
In force
40 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 108 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:00 PM MDTFUNNEL CLOUD21 Wnw Brusett, MT
Jun 16, 8:00 PM MDTHAIL 1.7521 Wnw Brusett, MTPICK UP TRUCK TOTALED FROM HAIL STORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 170127
TORGGW
MTC033-069-071-170230-
/O.NEW.KGGW.TO.W.0002.080617T0127Z-080617T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
727 PM MDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

* UNTIL 830 PM MDT.

* AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES EAST OF
  U L BEND...OR 40 MILES WEST OF JORDAN...MOVING SOUTHEAST AT 17 MPH.

* THE TORNADO WILL BE NEAR...
  BRUSETT AROUND 825 PM MDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4766 10770 4744 10690 4713 10746 4748 10791
      4758 10794 4763 10787 4766 10779
TIME...MOT...LOC 0127Z 303DEG 15KT 4748 10767

$$

GILCHRIST
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 170207
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
805 PM MDT MON JUN 16 2008

MTC033-069-071-170215-
/O.CAN.KGGW.TO.W.0002.000000T0000Z-080617T0230Z/
GARFIELD-PETROLEUM-PHILLIPS-
805 PM MDT MON JUN 16 2008

...THE TORNADO WARNING FOR SOUTHERN PHILLIPS...NORTHEASTERN 
PETROLEUM AND CENTRAL GARFIELD COUNTIES IS CANCELLED...

AT 800 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WAS NO LONGER CAPABLE OF PRODUCING A 
TORNADO...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WESTERN GARFIELD 
UNTIL 9 PM MDT.

LAT...LON 4766 10770 4744 10690 4713 10746 4748 10791
      4758 10794 4763 10787 4766 10779
TIME...MOT...LOC 0205Z 314DEG 18KT 4739 10764

$$

MCZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:51 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 2:51 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT MON JUN 16 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
FAIRLY QUIET WEATHER IN STOCK THRU AT LEAST MOST OF THE DAY
TUESDAY THANKS TO A DEVELOPING UPPER RIDGE ACROSS MONTANA...THOUGH
BY WEDNESDAY CONDITIONS WILL BECOME MORE UNSETTLED COURTESY OF A
WEAK COLD FRONT SLIDING INTO THE REGION.

REST OF TODAY INTO TUESDAY NIGHT...AXIS OF INCREASING INSTABILITY
THIS AFTERNOON NEAR A SURFACE TROF IN CENTRAL MONTANA WILL BE THE
FOCUS FOR A FEW THUNDERSTORMS. THESE SHOULD GRADUALLY MOVE OFF THE
HIGHER TERRAIN AND AFFECT MAINLY THE SOUTHERN ZONES. RELATIVELY
DRY SUB-CLOUD LAYER COULD STILL RESULT IN SOME GUSTY WINDS WHILE
AT THE SAME TIME ALLOWING ANY SMALL HAILSTONES ALOFT TO REACH THE
SURFACE. MOST OF THIS ACTIVITY IS EXPECTED TO LOSE ITS PUNCH BY MID
EVENING. BY TUESDAY AFTERNOON THE UPPER RIDGE WILL BECOME MORE
PRONOUNCED OVER THE CWA ALL THE WHILE THE SURFACE TROF EASES INTO
THE WESTERN ZONES. 850MB TEMPS JUMPING TO AROUND +20C WILL FINALLY
ALLOW FOR SOME ABOVE NORMAL MAX TEMPS. MODELS CONTINUE TO INDICATE
DECENT AMOUNTS OF AFTERNOON INSTABILITY ACROSS THE SOUTHERN AND
WESTERN ZONES IN CONCERT WITH HIGHER DEWPOINTS...HOWEVER AVAILABLE
LIFT FOR CONVECTION APPEARS VERY SCARCE UNTIL LATE IN THE DAY WHEN
A POCKET OF HEIGHT FALLS WEARS DOWN THE RIDGE TEMPORARILY.

WEDNESDAY...EXPECT THE TAIL-END OF A WEAK COLD FRONT TO SETTLE
INTO NORTHEAST MONTANA EARLY THIS DAY. MODELS AGREE IN SLOWING
THIS FRONT DOWN JUST ENOUGH BY THE AFTERNOON TO PROMOTE BETTER
CHANCES FOR AFTERNOON PRECIPITATION OVER THE SOUTHEAST ZONES.
VARIOUS SOUNDINGS ALONG THIS FRONT INDICATE REASONABLE POTENTIAL
FOR SOME ROBUST CONVECTION ESPECIALLY GIVEN AVAILABLE LIFT AND
HIGHER DEWPOINTS. NO THREAT OF STRONG WINDS BEHIND THE COLD FRONT
AS THE TIGHTEST PRESSURE GRADIENT REMAINS IN THE CANADIAN PRAIRIES.
MCZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NOT MANY CHANGES TO THE FORECAST FOR THE EXTENDED PERIOD. MODELS
CONTINUE WITH THE IDEA OF RIDGE OVER THE REGION THROUGH THE
PERIOD WITH UPPER LOW REMAINING OFF THE BC COAST. SOME IMPULSES
EJECTING OUT OF THE LOW BUT MODELS STILL DIFFERING SLIGHTLY ON
TIMING OF THESE FEATURES. OVERALL PATTERN SUPPORTS CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
EBERT

PREVIOUS LONG TERM DISCUSSION...FRONTAL SYSTEM COULD BRING SOME
THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT. OTHERWISE...THE MODELS
HAVE EASTERN MONTANA EITHER ON AN UPPER RIDGE AXIS OR IN SW FLOW
ALOFT WITH THE UPPER RIDGE IN THE DAKOTAS THE ENTIRE PERIOD. THE
RIDGE SLIDES A BIT TO THE EAST WEDNESDAY NIGHT AND THURSDAY AND
THEN REFORMS AGAIN OVER EASTERN MONTANA BY THE WEEKEND ONLY TO
SLIDE EAST AGAIN SOMETIME OVER THE WEEKEND. MODELS DIFFER ON THE
TIMING OF EACH OF THESE PHASES. THEY ALSO DIFFER ON THE TIMING OF
ANY PASSING SHORTWAVES ACROSS THE FORECAST AREA SO TIMING WHEN ANY
PRECIP MIGHT OCCUR IS DIFFICULT. TEMPERATURES WILL BE A FEW
DEGREES ABOVE NORMAL OVER THE PERIOD BUT NO HOT WEATHER APPEARS TO
BE COMING WITH THE RIDGE AT THIS TIME. PATTERN DOES LEAD TO
AFTERNOON INSTABILITY SO WILL MENTION A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY. FORRESTER

&&

.AVIATION...
AFTERNOON CUMULUS FIELD WITH BASES AT 8-10 FEET WILL PERSIST UNTIL
AROUND SUNSET. A FEW SHOWERS WITH GUSTY WINDS MAY MOVE ACROSS THE
TAF SITES THROUGH EARLY EVENING. LOOK FOR CLEAR SKIES AND LIGHT
EAST TO SOUTHEAST WINDS TONIGHT AND INTO TUESDAY MORNING. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

In the hours before

Local storm report, Jun 16, 6:12 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
612 PM MDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 W BRUSETT             47.43N 107.33W
06/16/2008  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

            HAIL RANGED FROM PEA TO QUARTER SIZE

&&

JIMB
Local storm report, Jun 16, 7:10 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 PM MDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SSW SAND SPRINGS      47.09N 107.49W
06/16/2008  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

&&

JIMB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:05 PM MDTSevere Thunderstorm WarningGGWGarfield40 min
Jun 16, 6:09 PM MDTSevere Thunderstorm WarningGGWGarfield51 min
Jun 16, 6:31 PM MDTTornado WarningGGWGarfield, Petroleum, Phillips59 min
Jun 16, 6:55 PM MDTSevere Thunderstorm WarningGGWGarfield65 min
Jun 16, 8:02 PM MDTSevere Thunderstorm WarningGGWGarfield58 min
Jun 16, 8:17 PM MDTSevere Thunderstorm WarningGGWGarfield28 min
Jun 16, 10:54 PM MDTSevere Thunderstorm WarningGGWValley54 min
Jun 17, 12:59 PM MDTSevere Thunderstorm WarningGGWWibaux46 min
Jun 17, 3:42 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min

Nearby

Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.